Alert archive / Rhode Island / River Flood Warnings in 2020
River Flood Warning 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this river flood warning at Apr 14, 2020, 5:42 AM EDT for Washington County, Rhode Island. It was in force for 20 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2020, 5:42 AM EDT (09:42 UTC)
- Expired
- Apr 15, 2020, 2:00 AM EDT
- In force
- 20 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Washington County, RI
The radar
The Boston radar (KBOX), 69 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wood River at Hope Valley (HOPR1). The gauge peaked at 5.39 ft at Apr 14, 2020, 11:00 AM EDT.
- Action stage
- 4.5 ft
- Minor stage
- 5 ft
- Moderate stage
- 7 ft
- Major stage
- 9 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01118000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
567 WGUS41 KBOX 140944 FLWBOX Bulletin...Immediate broadcast requested Flood Warning National Weather Service Boston/Norton MA 544 AM EDT Tue Apr 14 2020 ...The National Weather Service in Boston/Norton, MA has issued a Flood Warning for the following rivers in Rhode Island... Wood River At Hope Valley affecting Washington County Between 1.5 and 2 inches of basin-average rain has caused the Wood River at Hope Valley to rise to near flood stage. Minor flooding is expected as runoff from recent rainfall causes further modest rises, with a crest expected early this morning. The river is expected to fall below flood stage by this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...A Flood Statement providing the latest information in this flood event will be issued within the next 8 hours, or earlier if needed. Safety Message...Do not allow children to play near swollen rivers, streams or culverts. Swiftly moving water can pose an imminent threat to life. && RIC009-150112- /O.NEW.KBOX.FL.W.0002.200414T0942Z-200415T0112Z/ /HOPR1.1.ER.200414T0942Z.200414T1200Z.200414T1912Z.NO/ 544 AM EDT Tue Apr 14 2020 The National Weather Service in Boston/Norton, MA has issued a * Flood Warning for The Wood River At Hope Valley. * until this evening...or until the warning is cancelled. * At 5:15 AM Tuesday the stage was 5.0 feet. * Flood stage is 5.0 feet. * Minor flooding is forecast. * Forecast...The river will rise above flood stage by early this morning and continue to rise to near 5.2 feet by this morning. The river will fall below flood stage by late this afternoon. * Impact...At 5.0 feet...In Richmond, floodwaters begin to pond onto Wood River Drive. In Hopkinton off of Main Street, the Wood River begins to flood Dow Park. && LAT...LON 4143 7176 4160 7174 4160 7163 4144 7164 $$ Loconto
3 follow-up statements
485 WGUS81 KBOX 141215 FLSBOX Flood Statement National Weather Service Boston/Norton MA 815 AM EDT Tue Apr 14 2020 ...The Flood Warning is cancelled for the following rivers in Rhode Island... Pawtuxet River At Cranston affecting Kent and Providence Counties ...The Flood Warning continues for the following rivers in Rhode Island... Wood River At Hope Valley affecting Washington County Dry weather is expected today, allowing river levels to crest and fall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...A Flood Statement providing the latest information in this flood event will be issued within the next 8 hours, or earlier if needed. Safety Message...Do not allow children to play near swollen rivers, streams or culverts. Swiftly moving water can pose an imminent threat to life. && RIC003-007-141245- /O.CAN.KBOX.FL.W.0001.000000T0000Z-200415T0000Z/ /CRAR1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 815 AM EDT Tue Apr 14 2020 The Flood Warning is cancelled for The Pawtuxet River At Cranston. * At 7:45 AM Tuesday the stage was 8.9 feet. * Flood stage is 9.0 feet. * Forecast...The river crested below flood stage at 9.0 feet. The river will continue to fall to 8.3 feet by Wednesday morning. * Impact...At 9.0 feet...Minor lowland flooding will occur along the river as it flows through Warwick and Cranston. && LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155 $$ RIC009-150112- /O.CON.KBOX.FL.W.0002.000000T0000Z-200415T0112Z/ /HOPR1.1.ER.200414T0935Z.200414T1115Z.200414T1912Z.NO/ 815 AM EDT Tue Apr 14 2020 The Flood Warning continues for The Wood River At Hope Valley. * until this evening...or until the warning is cancelled. * At 7:15 AM Tuesday the stage was 5.2 feet. * Flood stage is 5.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage by late this afternoon. * Impact...At 5.0 feet...In Richmond, floodwaters begin to pond onto Wood River Drive. In Hopkinton off of Main Street, the Wood River begins to flood Dow Park. && LAT...LON 4143 7176 4160 7174 4160 7163 4144 7164 $$
591 WGUS81 KBOX 141937 FLSBOX Flood Statement National Weather Service Boston/Norton MA 337 PM EDT Tue Apr 14 2020 ...The Flood Warning has been extended for the following rivers in Rhode Island... Wood River At Hope Valley affecting Washington County The Wood River crested at 5.4 feet at Hope Valley around noon. It will fall through the rest of the afternoon and evening, and is forecast to go below 5 feet around 8 PM. A few light showers are possible tonight bringing one-tenth inch or less. This will not interfere with the falling river levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...A Flood Statement providing the latest information in this flood event will be issued within the next 8 hours, or earlier if needed. Safety Message...Do not allow children to play near swollen rivers, streams or culverts. Swiftly moving water can pose an imminent threat to life. && RIC009-150600- /O.EXT.KBOX.FL.W.0002.000000T0000Z-200415T0600Z/ /HOPR1.1.ER.200414T0935Z.200414T1700Z.200415T0000Z.NO/ 337 PM EDT Tue Apr 14 2020 The Flood Warning continues for The Wood River At Hope Valley. * until late tonight...or until the warning is cancelled. * At 2:15 PM Tuesday the stage was 5.4 feet. * Flood stage is 5.0 feet. * Forecast...The river will continue to fall to below flood stage by this evening. * Impact...At 5.0 feet...In Richmond, floodwaters begin to pond onto Wood River Drive. In Hopkinton off of Main Street, the Wood River begins to flood Dow Park. && LAT...LON 4143 7176 4160 7174 4160 7163 4144 7164 $$
828 WGUS81 KBOX 141941 FLSBOX Flood Statement National Weather Service Boston/Norton MA 341 PM EDT Tue Apr 14 2020 ...The Flood Warning continues for the following rivers in Rhode Island... Wood River At Hope Valley affecting Washington County The Wood River crested at 5.4 feet at Hope Valley around noon. It will fall through the rest of the afternoon and evening, and is forecast to go below 5 feet around 8 PM. A few light showers are possible tonight bringing one-tenth inch or less. This will not interfere with the falling river levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...A Flood Statement providing the latest information in this flood event will be issued within the next 8 hours, or earlier if needed. Safety Message...Do not allow children to play near swollen rivers, streams or culverts. Swiftly moving water can pose an imminent threat to life. && RIC009-150600- /O.CON.KBOX.FL.W.0002.000000T0000Z-200415T0600Z/ /HOPR1.1.ER.200414T0935Z.200414T1700Z.200415T0000Z.NO/ 341 PM EDT Tue Apr 14 2020 The Flood Warning continues for The Wood River At Hope Valley. * until late tonight...or until the warning is cancelled. * At 3:15 PM Tuesday the stage was 5.3 feet. * Flood stage is 5.0 feet. * Forecast...The river will continue to fall to below flood stage by this evening. * Impact...At 5.0 feet...In Richmond, floodwaters begin to pond onto Wood River Drive. In Hopkinton off of Main Street, the Wood River begins to flood Dow Park. && LAT...LON 4143 7176 4160 7174 4160 7163 4144 7164 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Apr 14, 4:09 AM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 14, 4:09 AM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
409 AM EDT Tue Apr 14 2020
.SYNOPSIS...
Variable cloudiness with mainly dry and cooler weather through
Thursday. Weather pattern is unsettled late this week into
Monday with a couple opportunities for precipitation, though
better chances for precipitation expected Sunday into Monday.
Temperatures then start to moderate closer to normal late this
weekend into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Drier westerly flow continues. While it will still be gusty at
times this morning, it will not be nearly as strong as Monday.
Otherwise, a mainly sunny morning, with increasing mid and high
clouds this afternoon. Near to slightly below normal high
temperatures expected.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tricky forecast for tonight. The basic ingredients are not
complicated, it is more a matter of how close each gets to our
region. High pressure over the mid Mississippi Valley and south
central USA will weakly reach into our region tonight into
Wednesday. Meanwhile, a weak low pressure is expected to move
from the SE USA coast this evening, passing well SE of the
40N/70W benchmark Wednesday. This leaves southern New England
stuck between these two features.
At this point, seeing a decent amount of shear vorticity in the
mid levels. With this in addition to cyclonic flow aloft,
thinking this is more favorable for a risk of showers across our
region, especially towards the Cape and islands. The concern is
rainfall chances in current forecast may be too far NW given the
track of the low pressure well offshore. That said, not
expecting it to be raining nearly as widespread or long as what
we saw Monday. Mainly a rain event, with some light snow
possible late tonight at elevations above 1,800 feet or so.
Colder air will arrive from the west to northwest flow. Near
normal low temperatures trending to below normal high
temperatures Wednesday.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...
* Seasonably cooler and generally dry weather through Thurs.
* Warm front and weak surface low could bring precip to our area
Fri night into Sat, pending a more northward storm track but
this is not a certainty.
* Turning more unsettled with slow warming trend to temperatures
Sunday into Mon.
Details...
Overall a rather slow-evolving longwave pattern aloft, with
broad troughing and related cyclonic flow aloft progged to
remain across much of the northeastern CONUS at least through
the weekend. This in response to an omega-blocking regime across
the northern Pacific, with periodic shortwaves reinforcing the
broad trough. Varied timing and interaction of these
disturbances through the broad longwave trough per the 00z NWP
suite renders a lowered-confidence forecast especially
pertaining to PoPs/Wx. Cooler thermal profiles aloft will foster
deep PBL mixing into the weekend, and while I've generally
boosted temperatures up a few degrees compared to NBM given
those indications, temperatures should still trend near to below
normal for most of the period.
Daily details below...
Wednesday Night:
Looking at generally variable cloudiness, though is generally
greatest west as weak vort energy rippling eastward from the
Great Lakes interacts with lake-enhanced moisture to produce a
period of intermittent/spotty rain or snow showers. Little
synoptic forcing otherwise and suspect that most areas will stay
dry, but will carry some slight to lower chance PoP mention.
Lows upper 20s-mid 30s.
Thursday into Thursday Night:
May still have some lingering/intermittent showers early
Thursday, but weak shortwave ridging along with weak high
pressure should lead to dry conditions. Will have some afternoon
gusts to around 20-25 kt in the interior as the well-mixed
boundary layer reaches 800 mb per model soundings along with
falling dewpoints. Clear skies and generally good radiational
cooling anticipated Thursday night, though will have some high
clouds moving in toward early morning Friday. Overall not a bad
Thursday with highs in the upper 40s to mid 40s, though cooler
lower-mid 40s across the higher terrain. Lows upper 20s to mid
30s, with mid/upper 30s Cape Cod and the Islands.
Friday into Saturday:
Significant differences begin to emerge between the 00z
deterministic guidance late Friday into Saturday, specific to
how far north will clouds and precip chances advance in
association with an elongated warm front and weak sfc low that
moves through the central Appalachians into the northern mid-
Atlantic region. The GFS is by far the most robust, which shows
phasing of trough energy diving southward from the northern
Canadian Prairies with another trough over the northern U.S.
Rockies later Thursday into Friday, which induces a northward
and stronger surface low and sharper along- front thermal
gradient leading to better chances for precip - and could be
cold enough for wet snow later Friday night across interior
northern/central MA. The ECMWF/Canadian GEM international
guidance and their respective ensemble means however keep these
two streams of shortwave energy separate and largely unphased,
which leads to a more southward-suppressed and progressive
solution track with little if any impact for our area. Not yet
ready to fully discount the GFS depiction but sided closer to a
ECMWF/Canadian idea - which keeps some chance-level PoPs going
but is much lower than what the GFS would be advertising. Will
have to see how subsequent model runs evolve. Highs upper 40s-
lower 50s, lows upper 20s-mid 30s.
Sunday into Tuesday:
Should see a moderating/warming trend to temperatures in this
period as the omega-block pattern across the eastern Pacific
starts to break down. Looks like better chances for precip
around Sunday into Monday with better phasing of northern and
southern energy streams, though details vary widely across
models on exactly how that evolves. The ECMWF brings a coastal
low to Southern New England with rain, while the Canadian and
GFS are more of an inland/western New England storm track. Hard
to really provide much further detail at this range and will
stay close to a blend of guidance until there's better
agreement.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today...High confidence
VFR. Could see some CU develop mid to late in the morning and
into the afternoon across the interior with ceilings around
4 kft. Generally higher bases most locations. Gusty west winds
around 20 kts once the mixed layer develops.
Tonight...High confidence
VFR with ceilings lowering toward MVFR limits after 06Z. Could
see some rain showers move in along the South Coast.
Wednesday...High confidence.
VFR conditions across interior southern New England, with MVFR
towards the Cape and islands. -SHRA likely towards the Cape and
islands, becoming more SCT farther NW.
KBOS Terminal...High confidence in the TAF.
KBDL Terminal...High confidence in the TAF.
Outlook /Wednesday Night through Saturday/...
Wednesday Night through Thursday Night: VFR. Breezy.
Friday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.
Friday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, slight chance SHSN.
Saturday: VFR. Breezy.
&&
.MARINE...
Gusty winds continue to diminish today. Seas will take longer
to subside, especially across the southern coastal waters. Small
Craft Advisories continue for some waters into Wednesday.
Outlook /Wednesday Night through Saturday/...
Wednesday Night through Thursday: Winds less than 25 kt. Areas
of seas approaching 5 ft.
Thursday Night: Winds less than 25 kt. Seas up to 5 ft.
Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Chance of rain
showers.
Friday Night: Winds less than 25 kt. Local rough seas. Chance
of rain showers.
Saturday: Winds less than 25 kt. Areas of rough seas.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 9 AM EDT this morning for ANZ232-
234-251.
Small Craft Advisory until 8 PM EDT this evening for ANZ233.
Small Craft Advisory until 1 AM EDT Wednesday for ANZ236-250.
Small Craft Advisory until 7 AM EDT Wednesday for ANZ237-254.
Small Craft Advisory until 10 AM EDT Wednesday for ANZ235.
Small Craft Advisory until 2 PM EDT Wednesday for ANZ255-256.
&&
SYNOPSIS...Belk/Loconto
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Loconto
AVIATION...Belk/Loconto
MARINE...Belk/LocontoHazardous weather outlook, Apr 14, 4:22 AM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 422 AM EDT Tue Apr 14 2020 MAZ007-015-016-019-022>024-150830- Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA- 422 AM EDT Tue Apr 14 2020 This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts and southeastern Massachusetts. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002>004-MAZ002>006-008>014-017-018-020-021-026-RIZ001>008-150830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA- Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 422 AM EDT Tue Apr 14 2020 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-150830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 AM EDT Tue Apr 14 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:04 AM EDT | River Flood Warning | BOX | Kent, Providence | 18 hr |
Nearby
River Flood Warnings in Rhode Island, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.